Jump to content
Kleo

New to the forum..and the cancer fight!

Recommended Posts

Hi! Happy to have found this site! 

Long time smoker here with family history of cancer. Both my mom and grandma battled it. 

Recently diagnosed stage 3B  adenocarcinoma in my left lung plus it's in one lymphnode. Initially I was scheduled for the 6 weeks of carbo/taxol along with radiation.

That was to be followed by one year of the durvalumab immunotherapy.

Had a last minute change after a consult with a surgeon. Instead I had my first chemo on March 27 of cisplatin and alitma. Radiation has been postponed.

I guess until the surgeon re-checks to see if it can be removed. Supposedly for this stage of lung cancer, surgery is kinda unusual. So I don't really know what's gonna happen yet.

I was so terrified of chemo. I was shaking and practically mute my first round. I am already a really tiny girl ... 98 lb. string bean.  But I did ok I guess with it. Except I got thrush!

4 days I couldn't eat or swallow anything- it was like strep throat.

That thrush is no joke!  (Although I do have a funny story with it. I didn't know what it was at first so I took a pic with my cell of the back of my throat so I could show my doc and see it.

With the flash and reflection, it looked GREEN. I saw World War Z I know how the zombie apocalypse starts! (lol) Called the doc pretty much freaking out.

Gotta admit- I did think maybe I was turning into a zombie there for a minute.)

It did go away in a few days with meds and then I was pretty much ok.

But now I'm worried I'll get it every treatment!

 

Anyone else here get thrush too? 

 

 

 

I look forward to reading up on some of these threads and finding my way around, and meeting others who are also going through- or have been through- this journey.

 

 

 

 

 

 

 

 

 

 

Share this post


Link to post
Share on other sites

Hi Kleo. Sorry you had to join our group, but glad to have you. Love your sense of humor. Have had chemo, but not thrush with it. Did have the very same chemo cocktail you're having of Cisplatin/Alimta. Had only one infection during treatment. It was a severe bladder infection that came on quickly and was dealt with just as quickly. Only had it the one time. Had some sort of mouth and throat issue. Can't remember what it was. I do know I found a mouth and throat recipe of baking soda/salt on line for chemo patients that you swish in your mouth and gargle. Did this daily and had no further problems. Since I found it by Google you probably can also. Or someone else on here will remember the recipe and chime in with it. They also changed my chemo the same way yours was changed. Was all geared up to lose all my hair with the Taxol and didn't have to deal with that. Hair just thinned some and the texture changed. Six months after treatment began to return to normal. Has your Oncologist told you what to do if you have an infection? Mine instructed me if I have a fever of 100,5 to go to the emergency room. Most other members seem to have received the same instructions. I know you'll get some good feedback from this group. Hang in there. 

Judy M. 

 

 

 

 

 

Share this post


Link to post
Share on other sites

Hi Judy!

Thanks for the reply and the welcome!

Wow so you also got the last minute treatment swap! It kinda threw me for a loop but hey I'll take the once every 3 weeks over the weekly anytime.

Did you also do radiation? They've scared me a little with the radiation telling me about possible problems swallowing and pain in the esophogus. 

Yes my oncologist and my chemo nurse both have told me about fevers over 100.5. I found myself taking my temp way too often- even if I felt fine so I had to stop being neurotic about it and just take my temp if I started feeling crappy. LOL

I'm quite the worry-wart.

Share this post


Link to post
Share on other sites

Kleo

I did also have radiation, but it wasn't standard radiation. I had 3 tumors, one in my left lung and 2 in my right. My Oncologist tends to be pretty cutting edge as far as treatment goes and SBRT had just been approved for limited NSCLC which is what I had. So I had SBRT rather than standard. Did have 33 standard radiation treatments for a previous breast cancer. I've had no serious problems with radiation. Had some pneumonitis after the SBRT, but that was quickly cleared up with a short course of Prednisone. Remember now the issue I had was mouth sores. Looked up the gargle I used. It's 1 quart of water with 1tsp. each of baking soda and salt. Shake before use each time. I kept it by my sink and swished it in my mouth and gargled it 3 or more times a day. It healed the mouth sores and prevented any further ones during my treatment. Don't know if it will head off thrush should it try to reappear, but worth a try. 

Judy M. 

Share this post


Link to post
Share on other sites

Kleo,

Welcome to the club no one wants to join.  Glad you found us, though.  I had surgery first and then followed with cisplatin and alimta.  The biggest side effects I had were nausea and fatigue.  You might want to check out http://www.chemocare.com/.  It's a wonderful source for information about chemo drugs and side effects.  I believe it's managed by the Cleveland Clinic.

I have also had the carboplatin/taxol combo while I did radiation last year.  That chemo was tough - bone pain and hair loss.  The biggest issue I had from radiation was fatigue and some acid reflux.  We all react differently but it sounds like you're paying attention to those side effects and contacting your team.  You're off to a great start.

Keep us posted on your progress.

Share this post


Link to post
Share on other sites

Welcome Kleo,

Cisplatin and Altima are good drugs.  Perhaps the radiation has been postponed because the surgeon feels he can operate if the chemo shrinks your tumor.  Good the radiation is in reserve because I've read some really interesting journal articles that radiation can increase the effectiveness of immunotherapy.  Here is one from MD Anderson, the noted cancer research hospital.

Here is an essay I wrote years ago about how one survives lung cancer.  

My chemo experience caused a decline in appetite.  Watch for that for at 98 pounds, you don't have much in reserve to power things if you stop eating.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

Hi Susan and thank you for the welcome and the link. My chemo nurse actually gave me good info sheets that explain each drug and their side effects. They BOTH can cause mouth sores or thrush plus the steroids can too I think! I'm going to ask tuesday for fluconazole and I'm going to have that "magic yet nasty" mouthrinse on hand and just hope I can catch it fast if it decides to return! I'm trying to be proactive anyway. 

 

Hi Tom!

Appetite and weight loss was one of my biggest worries with chemo!

Other than the thrush I did pretty well for the first round I think. Was nauseous at times but the meds seemed to keep it in control. I got fluids on my 1 week check-up and that really seemed to boost me. My appetite came back and even got a little better it seems. Weird. But I started craving cannolis for some reason! Is that not the silliest thing? Whoever heard of chemo causing cannoli cravings?  

I lost 3 lbs from the thrush/chemo the first week. Got them back now these last 2 weeks thank goodness plus maybe even an extra pound...we will see Tuesday... but that's why I really want to keep that thrush away! I'm trying!

Thank you all for the replies and the welcome! It's good to talk to others who've been through it!

Share this post


Link to post
Share on other sites

Hi Kleo,Welcome to LCSC,I do hope you will enjoy sharing with all the lovely members here.Almost 10 years since my chemo experience,then it was a combination of cisplatin and vinorelbine.My only side effect of the chemo was a severe bout of constipation which could have been avoided if I had paid more attention to drinking lots of fluids.Best Wishes.

Share this post


Link to post
Share on other sites

Hi Eric!

 

Yep I did get a bit of constipation my first go round. Thought it was because I had too many bananas!  Looked at over the counter meds briefly but then I just ate pizza with garlic sauce. Problem solved. LOL

So tomorrow is my second round. Still pretty nervous but at least a little more prepared this time I hope. I'm gonna ask if I can get fluids on Friday this time instead of waiting a whole week. My worst days last time were on the weekend..of course...everything is closed. The fluids helped SO much last time that I'm hoping they'll help make the weekend go a little easier this time.

Worth a shot right?!

 

My chemo nurse swears that's the trick to not being sick...fluids. 

I tried following your link in your post to your story and it just took me back to the forums main page.  :( 

Share this post


Link to post
Share on other sites

Kleo

I was given fluids with every one of my chemo infusions. By the time they got the 2 chemo drugs, the bag of steroids and the big bags of fluid in me my infusion time was 7 hours each time. Plus, I pretty much looked like the Pillsbury Dough Boy right afterward. But I certainly wasn't dehydrated. 

Judy M

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×